Alert archive / Texas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 128, NWS Amarillo, TX

June 8, 20174 counties in Texas

NWS Amarillo, TX issued this severe thunderstorm warning at Jun 8, 2017, 7:01 PM CDT for 4 counties in Texas. It was in force for 59 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 8, 2017, 7:01 PM CDT (00:01 UTC)
Expired
Jun 8, 2017, 8:00 PM CDT
In force
59 min
Issued by
NWS Amarillo, TX
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Carson County, TX, Hutchinson County, TX, Moore County, TX, Potter County, TX

The radar

The Amarillo radar (KAMA), 44 km from the middle of the area, began a volume at 00:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 8, 7:08 PM CDTHAIL 2.758 E Four Way, TX

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 7 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 0.0 hours before the alert went out and 44 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2017-06-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 339 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2017-06-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 9 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
339 J/kg
Mixed-layer CIN
-31 J/kg
Mixed-layer LCL
2782 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
9 m²/s²
0-3 km storm-relative helicity
190 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted.

935 
WUUS54 KAMA 090001
SVRAMA
TXC065-233-341-375-090100-
/O.NEW.KAMA.SV.W.0128.170609T0001Z-170609T0100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Amarillo TX
701 PM CDT THU JUN 8 2017

The National Weather Service in Amarillo has issued a

* Severe Thunderstorm Warning for...
  Northwestern Carson County in the Panhandle of Texas...
  Southwestern Hutchinson County in the Panhandle of Texas...
  Northeastern Potter County in the Panhandle of Texas...
  Southeastern Moore County in the Panhandle of Texas...

* Until 800 PM CDT

* At 700 PM CDT, a severe thunderstorm was located 7 miles east of
  Four Way, or 14 miles southeast of Dumas, moving south at 15 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Minor damage to roofs, siding, and trees is possible. 
           Hail damage to vehicles is expected. 

* Locations impacted include...
  Borger, Fritch, Sanford and Lake Meredith. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3572 10192 3584 10165 3566 10135 3542 10135
      3542 10199
TIME...MOT...LOC 0000Z 358DEG 13KT 3568 10183 

HAIL...1.00IN
WIND...60MPH
 
$$

Beat
1 follow-up statement
420 
WWUS54 KAMA 090018
SVSAMA

Severe Weather Statement
National Weather Service Amarillo TX
718 PM CDT THU JUN 8 2017

TXC065-233-341-375-090100-
/O.CON.KAMA.SV.W.0128.000000T0000Z-170609T0100Z/
Carson TX-Hutchinson TX-Potter TX-Moore TX-
718 PM CDT THU JUN 8 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM CDT
FOR NORTHWESTERN CARSON...SOUTHWESTERN HUTCHINSON...NORTHEASTERN
POTTER AND SOUTHEASTERN MOORE COUNTIES...

At 717 PM CDT, a severe thunderstorm was located 6 miles west of Lake
Meredith, or 18 miles southeast of Dumas, moving south at 25 mph.

This is a very dangerous storm.

HAZARD...Baseball size hail was reported 8 miles east of Four Way 
         and 60 mph wind gusts may be possible. 

SOURCE...Trained weather spotters. 

IMPACT...People and animals outdoors will be severely injured. 
         Expect shattered windows, extensive damage to roofs, 
         siding, and vehicles. 

Locations impacted include...
Borger, Fritch, Sanford and Lake Meredith. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3569 10190 3578 10165 3563 10139 3542 10135
      3542 10199
TIME...MOT...LOC 0017Z 354DEG 22KT 3565 10179 

HAIL...2.75IN
WIND...60MPH
 
$$

Beat

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 8, 6:39 PM CDT, 22 minutes earlier.

Area forecast discussion, Jun 8, 6:39 PM CDT, 22 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Amarillo TX
639 PM CDT Thu Jun 8 2017

.AVIATION...
For the 00Z TAFs, isolated to perhaps scattered thunderstorms are
expected this evening across parts of the OK and TX Panhandles.
Storm movement will generally be to the southeast. Have omitted
mention of tstms at all TAF sites due to low confidence in any one
site being impacted and expected mainly sparse coverage.
Thunderstorm potential is forecast to diminish late tonight. Some
cumulus clouds should redevelop Friday afternoon. However,
thunderstorm formation is not anticipated at this time at any of
the terminal sites.

Andrade

&&

.PREV DISCUSSION... /Issued 424 PM CDT Thu Jun 8 2017/

DISCUSSION...
Potential exists for severe thunderstorms this evening.
Moderately unstable airmass remains in place, and shear will be
increasing as mid-level jet streak arrives from the northwest and
low-level jet develops, setting up across eastern sections.  A
few thunderstorms may continue past midnight in eastern sections.

Dry weather will prevail beginning Saturday, as mid-level ridge
sets up over West Texas.  Dry southwest flow aloft resumes
Sunday, with Gulf remaining closed through at least Monday.
Models and ensembles in good agreement through Tuesday, featuring
dry air overhead and lee trof helping to support higher than
normal 850 mb temperatures.  This leads us to maintain forecast
of maximum temperatures above those offered by blend through
Tuesday, with potential for Heat Advisory criteria being reached
in Palo Duro Canyon.

Model divergence increases Tuesday and beyond, although there is
good support for a brief cold frontal intrusion Tuesday night into
Wednesday.  Have accepted blend's idea of precipitation resuming
Tuesday across eastern sections, but have limited pops to only
slight chance.

Cockrell

&&

.AMA Watches/Warnings/Advisories...
TX...None.
OK...None.

&&
Hazardous weather outlook, Jun 8, 3:44 PM CDT, 3 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
344 PM CDT Thu Jun 8 2017

OKZ001>003-TXZ001>020-091100-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
344 PM CDT Thu Jun 8 2017

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...Through Tonight.

Isolated to scattered thunderstorms are expected across the
Oklahoma and Texas Panhandles. A few storms may become strong to
severe with hail up to two inches in diameter and strong winds up
to 70 MPH being the primary hazards. Also, an isolated tornado
cannot be ruled out, mainly across the eastern half of the
Panhandles.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Well above average daily high temperatures are expected Friday
through Tuesday. High temperatures may approach Heat Advisory
criteria for the Palo Duro Canyon State Park.

Thunderstorms will be possible again next week Tuesday and
Wednesday, mainly across the eastern half of the Panhandles.
Right now no severe weather is anticipated for these storms, but
we will continue to monitor the forecast and make adjustments as
needed.

.SPOTTER INFORMATION STATEMENT...

Spotters and emergency officials should be ready for limited
activation through this evening.

Cockrell

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 8, 7:45 PM CDTSevere Thunderstorm WarningAMAArmstrong, Carson, Potter, Randall60 min
Jun 8, 7:48 PM CDTSevere Thunderstorm WarningAMAHansford, Hutchinson57 min
Jun 8, 8:38 PM CDTSevere Thunderstorm WarningAMAArmstrong, Potter, Randall67 min
Jun 8, 9:19 PM CDTSevere Thunderstorm WarningAMAArmstrong, Donley56 min
Jun 8, 9:38 PM CDTSevere Thunderstorm WarningAMAArmstrong, Randall35 min

Nearby

Severe Thunderstorm Warnings in Texas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.